Advertisment
Indian Journal of Nephrology About us |  Subscription |  e-Alerts  | Feedback | Login   
  Print this page Email this page   Small font sizeDefault font sizeIncrease font size
 Home | Current Issue | Archives| Ahead of print | Search |Instructions |  Editorial Board  

Users Online:637

Official publication of the Indian Society of Nephrology
  Search
 
  
 ~  Similar in PUBMED
 ~  Search Pubmed for
 ~  Search in Google Scholar for
 ~Related articles
 ~  Article in PDF (430 KB)
 ~  Citation Manager
 ~  Access Statistics
 ~  Reader Comments
 ~  Email Alert *
 ~  Add to My List *
* Registration required (free)  

 
   Abstract
  Introduction
  Case Report
  Discussion
  Conclusion
   References
   Article Tables

 Article Access Statistics
    Viewed1658    
    Printed70    
    Emailed0    
    PDF Downloaded98    
    Comments [Add]    

Recommend this journal

 


 
  Table of Contents  
CASE REPORT
Year : 2016  |  Volume : 26  |  Issue : 6  |  Page : 461-463
 

Acquired Bartter syndrome following gentamicin therapy


1 Department of Medicine, King George Medical University, Lucknow, Uttar Pradesh, India
2 Department of Nephrology, King George Medical University, Lucknow, Uttar Pradesh, India
3 Department of Microbiology, Institute of Medical Science, BHU, Varanasi, Uttar Pradesh, India

Date of Web Publication10-Nov-2016

Correspondence Address:
J Singh
Department of Medicine, King George's Medical University, Lucknow, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-4065.177206

Rights and Permissions

  Abstract 

Aminoglycoside nephrotoxicity may manifest as nonoliguric renal failure or tubular dysfunction, such as Fanconi-like syndrome, Bartter-like syndrome (BS), or distal renal tubular acidosis. We report a case who developed severe renal tubular dysfunction on the the 7 th day of gentamicin therapy, resulting in metabolic alkalosis, refractory hypokalemia, hypocalcemia, hypomagnesemia, and polyuria. The patient was diagnosed as a case of transient BS associated with gentamicin exposure. The patient recovered with conservative management.


Keywords: Acquired Bartter-like syndrome, electrolyte imbalance, gentamicin


How to cite this article:
Singh J, Patel M L, Gupta K K, Pandey S, Dinkar A. Acquired Bartter syndrome following gentamicin therapy. Indian J Nephrol 2016;26:461-3

How to cite this URL:
Singh J, Patel M L, Gupta K K, Pandey S, Dinkar A. Acquired Bartter syndrome following gentamicin therapy. Indian J Nephrol [serial online] 2016 [cited 2019 Aug 19];26:461-3. Available from: http://www.indianjnephrol.org/text.asp?2016/26/6/461/177206



  Introduction Top


Bartter syndrome is a rare autosomal recessive disorder, manifested in childhood or in the perinatal period with severe hypokalemia, metabolic alkalosis, and low-normal blood pressure. It is due to primary defect in sodium chloride reabsorption in the medullary thick ascending limb of the loop of Henle. Bartter syndrome is caused by inactivating mutation of each of its major transport proteins NKCC2, ROMK, ClC-Kb, and bartin which are typed as Bartter syndrome 1, 2, 3, and 4, respectively. [1] Gentamicin-induced renal tubular dysfunction may present as a acquired Bartter-like syndrome (BS) and to the best of our knowledge, only a few cases are reported in literature. [2],[3],[4]


  Case Report Top


A 26-year-old male was admitted with 6-day history of high-grade fever followed by productive cough who was diagnosed as a case of the right-sided pneumonitis. He was put on two intravenous (IV) ampicillin and gentamicin. Investigations showed increased white cells count (15,100/cmm) with normal serum electrolytes, renal profile, and liver function test. Subsequently, white cells count normalizzed on the the 5 th day of treatment. The patient was relieved and became afebrile.

On the 7 th day of admission, the patient complained of nausea and generalized weakness. In the evening he had one episode of generalized tonic-clonic seizure. On the initial evaluation, his Glasgow Coma Scale was 10/15 (E2V3M5). Both pupils were normal in size and reactive to light. His vital signs were blood pressure 124/70 mmHg, pulse rate 104/min, temperature 98.6°F, and respiratory rate 18/min. Signs of meningeal irritation were absent. General and systemic examinations were unremarkable. He was managed immediately with intravenous (IV) diazepam 10mg bolus dose and IV phenytoin at a loading dose of 15mg/kg followed by 100mg 8 hourly.

The blood gas analysis revealed pH 7.54, PCO 2 42 mmHg, PO 2 114 mmHg, SO 2 98.8%, sodium 112 mmol/L, potassium 2.2 mmol/L, bicarbonate 38 mmol/L, and calcium (Ca) (ionic) 0.82 mmol/L. His ultrasonography revealed normal kidneys. Computed tomography of the head detected no abnormality, and cerebrospinal fluid cerebrospinal fluid analysis was normal. Thyroid profile and serum cortisol level were normal. We noted increase in urine output (>5 L/24 h) after an episode of seizure. Urinary osmolality was measured as 400 mOsm/kg (500-800). Spot urine found K + 13 (3.5-5.0 mmol/L) and Na + 129 (<20 mmol/L). Twenty-four hours urine collection revealed Ca of 475 mg (50-300).

Blood chemistry showed gross electrolytes abnormalities, suggestive of metabolic encephalopathy, and the seizure episode could be due to severe hypocalcemia and/or hyponatremia. These abnormalities persisted for many days [Table 1]. These deranged parameters as a result of severe renal salt wasting were due to defective renal tubular concentrating ability. The patient was diagnosed as a case of BS associated with gentamicin exposure. Gentamicin was stopped immediately. Electrolyte replacements were started accordingly. His laboratory parameters normalized after 13 days and remained asympotomatic thereafter.
Table 1: Significant investigations of patient, since the day of hospitalization* and seizure#


Click here to view



  Discussion Top


Aminoglycosides are known to produce vestibular, cochlear, and renal toxicity. Approximately, 8%-26% of patients receiving an aminoglycoside for several days will develop mild renal impairment which is almost always reversible. [5] Gentamicin is excreted by glomerular filtration, and toxicity is due to the the accumulation of drug in porphyria cutanea tarda porphyria cutanea tarda cells. The drug interferes with cellular energetic, impares intracellular phospholipase, and induces oxidative stress which in turn results in cell destruction. [1] However, mitochondrial dysfunction is hypothesized for underlying abnormalities in all parts of the renal tubule. [2] Thus, aminoglycoside-induced renal tubular dysfunction may present as Fanconi-like syndrome, BS, and distal renal tubular acidosis. [2],[3] The exact pathways culminating in aminoglycoside-induced BS is not well known and may be similar to the hereditary variant of Bartter's disease which involves a transporter defect situated in the thick ascending loop of the renal tubule. It is hypothesised that gentamicin, a polyvalent cationic molecule, directly activates the Ca sensing receptor in the thick ascending loop of Henle and the distal tubule, which results in renal wasting of sodium, potassium, chloride, Ca, and magnesium. [3],[4] The risk of renal tubular dysfunction is related to a prolonged and inappropriately high-dose aminoglycosides use. [2] Cases of transient Bartter's syndrome associated with aminoglycoside use have been described to recover after 2-6 weeks following cessation of the antibiotics. [2],[6] The presentation of our patient (metabolic alkalosis, refractory hypokalemia, hypocalcemia hypomagnesemia, and hypercalceuria) was suggestive of BS while other close differential diagnosis, Gitelman syndrome was ruled out by the the presence of low serum Ca level and documentation of hypercalciuria. [7] Our case represents characterization of a rare and potential danger of gentamicin therapy.


  Conclusion Top


Patients on gentamicin therapy should be monitored. Routinely for electrolyte imbalances to avoid potential morbidity and life-threatening condition.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Gross P, Heduschka P. Inherited disorder of sodium and water handling. In: Floege J, Johnson RJ, Feehally J. Comprehensive Clinical Nephrology. 4 th ed. Saunders, An Imprint of Elsevier Inc; 2010. p. 573-84.   Back to cited text no. 1
    
2.
Chrispal A, Boorugu H, Prabhakar AT, Moses V. Amikacin-induced type 5 Bartter-like syndrome with severe hypocalcemia. J Postgrad Med 2009;55:208-10.  Back to cited text no. 2
[PUBMED]  Medknow Journal  
3.
Hung CC, Guh JY, Kuo MC, Lai YH, Chen HC. Gentamicin-induced diffuse renal tubular dysfunction. Nephrol Dial Transplant 2006;21:547-8.  Back to cited text no. 3
    
4.
Chou CL, Chen YH, Chau T, Lin SH. Acquired bartter-like syndrome associated with gentamicin administration. Am J Med Sci 2005;329:144-9.   Back to cited text no. 4
    
5.
Smith CR, Lipsky JJ, Laskin OL, Hellmann DB, Mellits ED, Longstreth J, et al. Double-blind comparison of the nephrotoxicity and auditory toxicity of gentamicin and tobramycin. N Engl J Med 1980;302:1106-9.  Back to cited text no. 5
    
6.
Workeneh B, Sangsiraprapha W, Addison D, Longfield E. A novel case of persistent Bartters-like syndrome associated with gentamicin exposure. Saudi J Kidney Dis Transpl 2013;24:144-6.  Back to cited text no. 6
[PUBMED]  Medknow Journal  
7.
Onem Y, Kucukardali Y, Sahan B, Atasoyu EM, Ipcioglu O, Terekeci H, et al. Analyses of subjects with hypokalemic metabolic alkolosis, Gitelman's and Bartter's syndrome. Ren Fail 2008;30:691-4.  Back to cited text no. 7
    



 
 
    Tables

  [Table 1]



 

Top
Print this article  Email this article
 

    

Indian Journal of Nephrology
Published by Wolters Kluwer - Medknow
Online since 20th Sept '07